Am Fam Physician. 2011 Aug 15;84(4):355.
to the editor: A 24-year-old man presented to the emergency department with a fever, sore throat, and a lingering productive cough for the past month. He also had experienced myalgias and shortness of breath, and noticed he had sores in his mouth and throat for two days. He denied any recent travel or exposure to anyone with tuberculosis.
Physical examination revealed a temperature of 102.5°F (39.2°C) and an apparent left-sided peritonsillar abscess that was confirmed on head computed tomography (see accompanying figure). The patient was leukopenic (white blood cell count of 2,100 cells per mm3 [2.1 × 109 per L]) with an absolute neutrophil count of zero. His urine drug screening was positive for cocaine, opiates, and cannabinoids. The cause of the neutropenia was determined to be levamisole, a common contaminant in cocaine. The patient eventually admitted to heavy crack cocaine use. The abscess was drained and he was discharged on intravenous antibiotics in stable condition five days later.
Approximately 2 million Americans use cocaine each month.1 Cocaine contaminated with levamisole has been reported in North America and Europe since 2004.2 As of July 2009, levamisole contaminated at least 70 percent of the cocaine that came into the United States and was seized by the U.S. Drug Enforcement Administration.3
Levamisole is a veterinary antihelminthic previously used as an immunomodulator in rheumatoid arthritis, and as adjuvant therapy in the treatment of colorectal cancer. It is no longer available in North America for human use; it is still available in the United States and South America for veterinary administration.4 Up to 20 percent of users develop agranulocytosis.5 This adverse effect appears to be caused by an autoimmune response, but the exact mechanism is unknown.4–6 Once patients become neutropenic, they are at risk of opportunistic infections. The likelihood of finding levamisole in blood or urine decreases markedly after 48 hours of use because of its short half-life of approximately five hours.3 The effect of levamisole on cocaine is unknown, but it has been speculated that it may increase the drug's psychoactive effects.1,4–6
We recommend that patients who use cocaine and develop signs of infection have a complete blood count to evaluate for neutropenia. In addition, levamisole-tainted cocaine use should be considered in the differential diagnosis of patients with unexplained agranulocytosis.
Author disclosure: No relevant financial affiliations to disclose.
REFERENCESshow all references
1. Buchanan JA, et al. A confirmed case of agranulocytosis after use of cocaine contaminated with levamisole. J Med Toxicol. 2010;6(2):160–164....
2. Knowles L, et al. Levamisole tainted cocaine causing severe neutropenia in Alberta and British Columbia. Harm Reduct J. 2009;6:30.
3. Centers for Disease Control and Prevention. Agranulocytosis associated with cocaine use—four States, March 2008–November 2009. MMWR Morb Mortal Wkly Rep. 2009;58(49):1381–1385.
4. Czuchlewski DR, et al. Clinicopathologic features of agranulocytosis in the setting of levamisole-tainted cocaine. Am J Clin Pathol. 2010;133(3):466–472.
5. Zhu NY, et al. Agranulocytosis after consumption of cocaine adulterated with levamisole. Ann Intern Med. 2009;150(4):287–289.
6. Chang A, et al. Levamisole: a dangerous new cocaine adulterant. Clin Pharmacol Ther. 2010;88(3):408–411.
Send letters to email@example.com, or 11400 Tomahawk Creek Pkwy., Leawood, KS 66211-2680. Include your complete address, e-mail address, and telephone number. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors.
Letters submitted for publication in AFP must not be submitted to any other publication. Possible conflicts of interest must be disclosed at time of submission. Submission of a letter will be construed as granting the AAFP permission to publish the letter in any of its publications in any form. The editors may edit letters to meet style and space requirements.
This series is coordinated by Kenny Lin, MD, MPH, Associate Deputy Editor for AFP Online.
Copyright © 2011 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions